Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Follow up to be on meds or not to be - AP
Feb 20, 2001

I would like to give you more information in light of your answer to my original questions:

Throughout 1999 I got tested a number of times, all with negative results. I got tested at a walkin GID clinic here in Boston at MGH. Down the hall from this clinic is a fairly well known HIV research group. The nurse who saw me in november of 1999 noticed some symptoms on my body in particular the development of bacterial infections on my back. The nurse contacted the research group and a group of doctors came in to look at me. They checked my feet, prescribed something to treat the infection and retested me in a manner that was only available if I signed a research consent form. This result came back negative. In December of 1999, I became sick with flu like symptoms, very sick. Then I got better. I retested at this clinic in the spring of 2000 and got my results in the summer and they were positive. So I believe I became infected in the fall of 1999 and did not actually begin treatment until January 2001.

As I didn't have health insurance or no real connection to the health care industry outside of going to get tested for HIV and other std's at this GID clinic, the nurse gave me a list of research trials I could sign up for throughout the city for newly infected niave patients. I struggled for months trying to decide what to do, researching and meeting with different people. I finally got health insurance and decided to begin a treatment that is part of a research trial (sustiva, epivir, and viracept). I will get my values from the very beginning in a few weeks when I go back for my one month visit. Then, I will have more blood drawn and these will be my first real values after starting treatment.

I'm am doing well on the treatment in terms of side effects. Although I have begun to get the sustiva rash two weeks after beginning.

I suspect my doctor is up on his game and don't feel I am being put at any unusual risk.

Thanks

Response from Dr. Pavia

I am posting an edited version of your followup, because I think that your story will hit a nerve. Even in the hands of leading experts, and even when they think of it, it may be possible to test too early during acute seroconversion. If one is plugged into good health care, usually this will be checked on, but if like many healthy gay men, you don't have a regular source of care when you are not infected, it may be hard to make the diagnosis in a timely manner.

It sounds like you are in good hands, and soon you will get the first feedback on how things are working.

Thanks for sharing your experience with others.

ATP



Previous
Cause of abnormal liver results?
Next
About the virus

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement